Virginia, 2004

Damaging Winds in Virginia, June 17, 2004

June 17, 2004 · NWS AKQ · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 3:03 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 17, 3:03 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT THU JUN 17 2004

.SYNOPSIS...HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST
THROUGH SATURDAY. LOW PRESSURE WILL TRACK FROM THE OHIO VALLEY INTO
THE MID ATLANTIC REGION BY LATE SATURDAY...WITH A TRAILING COLD
FRONT CROSSING THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER THE GREAT
LAKES REGION WILL BUILD OVER THE AREA SUNDAY AND MONDAY. A FRONTAL
BNDRY WILL THEN PUSH BACK NWD INTO THE REGION ON TUE...WITH ANOTHER
COLD FRONT APPROACHING LATE WED INTO THU.

&&

.SHORT TERM...VERY HUMID CONDS ACRS MID ATLC THIS AFTN W/ FAIRLY
WIDESPRD MID/UPR 70S DEW PTS....COMBINING W/ TEMPS IN UPR 80S/LWR
90S. SPC HAS ISSUED SVR TSTM WATCH UNTIL 9 PM EDT FOR ROUGHLY NRN
1/2 CWA INCLUDING RIC. THIS IS MAINLY DUE TO MASSIVE
CAPE/INSTABILITY W/ HIGH DEW PTS/MSTR. HOWEVER...DEEP SHEAR IS
ALMOST NIL AND AND W/ FRZ LVLS ARND 16K FT IT WILL BE DIFFICULT TO
GET ANY HAIL AS WELL. WILL NEED VERY HIGH CLOUD TOPS TO ACCOMPLISH
THIS. ONLY REAL FOCUS MECHANISM IS WEAK LEE TROF WHICH HAS BEEN
ENOUGH TO START SOME WIDELY SCTD TSTMS JUST E OF MTNS NEAR LYH/CHO.
THESE STORMS ARE CURRENTLY HAVING A TOUGH TIME HLDING TOGETHER AS
THEY MOVE EWD INTO OUR CWA.  THE LEE TROF HAS BACKED WINDS A BIT AT
SFC SO THERE IS SOME LOW LVL SHEAR ACRS PIEDMONT. OVERALL...SEVERE
THIS AFTN/EVENG SHOULD BE ISOLD PULSE TYPE ACTIVITY...AND THINK
BIGGEST THREAT MAY BE HVY RAIN W/ VRY HIGH PRECIP WTR VALUES IN ANY
STORMS THAT DO FORM/HOLD TOGETHER. STORMS SHOULD DIE OFF/BECOME MORE
ISOLD LATER THIS EVENG AS DAYTM HTG DISSIPATES...W/ MINS QUITE WARM
OVERNGT...WENT W/ WARMEST GDNC NUMBERS W/ DEW PTS SO HIGH. MORE OF A
WLY COMPONENT TO FLOW ON FRI SO DEW PTS SHOULD BE MORE LIKE TYPICAL
LWR 70S RATHER THAN UPR 70S. LOW LVL THCKNS INDICATING TEMPS ON FRI
MAY BE A TAD WARMER THAN TODAY BUT HEAT INDICES WILL BE NO HIGHER AS
DEW PTS LWR. HAVE KEPT CHC POPS IN AFTN/EVENG AS A SLIGHTLY BETTER
TRIGGER W/ VORT MAX COMES THROUGH. ON SAT...FRONT FINALLY COMES THRU
AS UPR CONFLUENCE TO NW HELPS DRIVE HIGH PRES SWD INTO MID ATLC.
CONTD W/ CHC POPS W/ FRONT/LOW LVL CONV DESPITE WLY FLOW. TEMPS
REMAIN VERY WARM...ESP SRN ZONES. MODELS SHOWING MUCH COOLER CONDS
ON SUN...AND PER LOW LVL TCKNSS ON ETA/GFS HAVE GONE A FEW DGRS BLO
MEX NUMBERS FOR HIGHS IN DRYING NNW FLOW. SUN NGT/MON MORNING WILL
FEEL CHILLY COMPARED TO TEMPS AS OF LATE.

&&

.LONG TERM...UNCERTAIN PATTERN FOR NEXT WEEK...ESP TUE THROUGH THU
AS THERE ARE BASICALLY 2 CAMPS WITH RESPECT TO UPR FLOW. GFS/NOGAPS
SUGGEST ANOTHER FRONTAL PASSAGE LATE TUE/EARLY WED W/ MORE AMPLIFIED
PATTERN AND COOLER TEMPS WED/THU. CANADIAN AND ENSEMBLES ARE MORE
ZONAL AND DEPICT UPR ENERGY MUCH FARTHER NORTH. THIS LATTER SOLN IS
GENRLY FAVORED SO HAVE KEPT FAIRLY WARM TEMPS THROUGH WED/THU AND
CLIMO POPS CHC IN PIEDMONT/SCHC ERN 2/3 CWA.

&&

.AVIATION...MAINLY VFR THIS AFTN AS LOW CIGS CLOUDS HAVE BURNED OFF
FOR ALL EXCEPT ECG. THINK ONLY ISOLD IFR/MVFR FOG OVERNGT W/ SOME
WINDS STAYING UP.

&&

.MARINE...NO SHORT TERM FLAGS. AS STRONG FRONT DROPS THROUGH SAT
NGT...W/ SFC HIGH BUILDING INTO MID ATLC HAVE SCA POSBL FOR SEAS IN
CSTL WTRS.

&&

.CLIMATE...LOCALLY HEAVY PRECIP ACRS CNTRL VA PAST FEW DAYS HAS
BOOSTED RIC JUNE PRECIP TO 7.03 THROUGH THIS MORNING. THIS ALREADY
RANKS AS 6TH WETTEST JUNE ON RECORD. (WETTEST JUNE IN RIC IS 9.24
IN 1938). THIS HAS ALSO MADE YEARLY PRECIP SO FAR AT RIC NOW JUST
0.58 INCHES BELOW NORMAL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   72  91  70  88 /  30  30  30  30
OXB   72  89  69  82 /  30  30  30  30
WAL   73  90  71  87 /  30  30  30  30
FVX   73  93  71  92 /  40  30  20  30
RIC   75  93  72  91 /  30  30  20  30
PTB   74  94  71  92 /  30  30  20  30
AKQ   74  93  72  93 /  30  30  30  30
PHF   75  91  73  93 /  30  30  30  30
ORF   77  93  75  92 /  30  30  30  30
ECG   76  92  75  93 /  30  30  30  30
&&

BROWN
Hazardous weather outlook, Jun 17, 4:30 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU JUN 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE. THE MAIN SEVERE THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS. HEAT INDICIES WILL RANGED BETWEEN 100 AND 105 DEGREES LATER
TODAY. SEE WBCSPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 17, 3:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT THU JUN 17 2004

VAZ037-047>050-055>057-061>064-069>078-082>085-090-180100-
419 PM EDT THU JUN 17 2004

SEVERE THUNDERSTORM WATCH 488 REMAINS IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING AREAS...
IN VIRGINIA... CAROLINE...ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO...KING AND QUEEN...KING WILLIAM...
LANCASTER...LOUISA...MATHEWS...MIDDLESEX...NEW KENT...
NORTHUMBERLAND...RICHMOND AND WESTMORELAND

IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES...
SOMERSET AND WICOMICO

THUNDERSTORMS ARE DEVELOPING ACROSS PARTS OF THE MID ATLANTIC REGION
THIS AFTERNOON. SO FAR...THE STRONGEST STORMS HAVE BEEN ACROSS
NORTHEAST MARYLAND AND SOUTHEAST PENNSYLVANIA. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER THE BLUE RIDGE MOUNTAINS THIS
AFTERNOON AND SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE
EAST OF THE MOUNTAINS DURING THE LATE AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS THAT LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA IN
CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED.
Special weather statement, Jun 17, 3:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT THU JUN 17 2004

VAZ037-047>050-055>057-061>064-069>078-082>085-090-180100-
419 PM EDT THU JUN 17 2004

SEVERE THUNDERSTORM WATCH #488 REMAINS IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING AREAS...
IN VIRGINIA... CAROLINE...ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO...KING AND QUEEN...KING WILLIAM...
LANCASTER...LOUISA...MATHEWS...MIDDLESEX...NEW KENT...
NORTHUMBERLAND...RICHMOND AND WESTMORELAND

IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES...
SOMERSET AND WICOMICO

THUNDERSTORMS ARE DEVELOPING ACROSS PARTS OF THE MID ATLANTIC REGION
THIS AFTERNOON. SO FAR...THE STRONGEST STORMS HAVE BEEN ACROSS
NORTHEAST MARYLAND AND SOUTHEAST PENNSYLVANIA. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER THE BLUE RIDGE MOUNTAINS THIS
AFTERNOON AND SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE
EAST OF THE MOUNTAINS DURING THE LATE AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS THAT LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA IN
CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED.
Special weather statement, Jun 17, 4:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT THU JUN 17 2004

VAZ048-049-172200-
FLUVANNA VA-LOUISA VA-
520 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORM MOVING INTO LOUISA AND FLUVANNA COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF PALMYRA...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR TROY...AND...WILDWOOD AT 525 PM
EDT...ZION CROSSROADS...AND...FERNCLIFF AT 555 PM EDT...AND BYRD
MILL AT 600 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

CULLEN

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
June 17, 4:45 PM EST
Where
Louisa County, Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -78.250

One tree down near Route 64.

Thunderstorm Wind, Fluvanna

When
June 17, 5:08 PM EST
Where
Fluvanna County, Kents Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -78.133

Trees down.

Thunderstorm Wind, Goochland

When
June 17, 5:25 PM EST
Where
Goochland County, Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -78.000

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412149, 5412150, 5412151.